Alert archive / Illinois / Tornado Warnings in 2002

Tornado Warning 31, NWS Paducah, KY

April 28, 2002Union County, Illinois

NWS Paducah, KY issued this tornado warning at Apr 28, 2002, 1:11 AM CDT for Union County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2002, 1:11 AM CDT (06:11 UTC)
Expired
Apr 28, 2002, 1:45 AM CDT
In force
34 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Union County, IL

The radar

The Paducah radar (KPAH), 65 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 10:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.2 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
488 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WFUS53 KPAH 280611
TORPAH
ILC181-280645-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
112 AM CDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  UNION COUNTY IN SOUTHERN ILLINOIS

* UNTIL 145 AM CDT

* AT 104 AM CDT...A TORNADO WAS REPORTED 15 MILES SOUTHWEST OF
  JONESBORO...MOVING EAST AT 30 MPH.

SEEK SHELTER NOW

MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED
FOR LATER STATEMENTS.

LAT...LON 3754 8946 3737 8941 3738 8907 3759 8908

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 27, 2:11 PM CDT, 11 hours earlier.

Area forecast discussion, Apr 27, 2:11 PM CDT, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
211 PM CDT SAT APR 27 2002

BIGGEST FORECAST CHALLENGE WITH THIS PACKAGE WILL BE THE NEXT 18-24
HOURS AS STRONG SYSTEM LIFTS NE ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY.

MODELS IN DECENT AGREEMENT IN LIFTING THIS SYSTEM OUT OF THE
SOUTHERN PLAINS INTO THE GREAT LAKES REGION BY 12Z SUNDAY. MIDDAY
SFC ANAL SHOWED LOW PRESSURE CENTERED OVER THE KS/NE BORDER. FROM
THE LOW A WARM FRONT STRETCHED SE ACROSS SE KS...ERN OK...EXTREME SW
AR...AND THEN EWD ACROSS CNTRL MS AND AL. AS THE LOW INTESIFIES AND
MOVES NE THIS AFTERNOON AND EVENING...IT IS EXPECTED TO LIFT THE
WARM FRONT TO A NW-SE ORIENTATION THAT CLOSELY PARALLELS THE
MISSISSIPPI RIVER AT AROUND 00Z. UNTIL THEN EXPECT COVERAGE OF
RW/TRW TO INCREASE SO WILL GO LIKELY ACROSS ALL OF CWA...BUT WITH
MENTION OF EARLY WORDING ACROSS THE SW HALF AND THROUGH MIDNIGHT
OVER THE NE HALF. BOTH AVN/NGM HINT AT A RIBBON OF HIGHER RH
COINCIDENT WITH A VORT LOBE SWINGING ACROSS THE CWA AFTER MIDNIGHT
SO WILL KEEP A CHANCE EVERYWHERE AFTER MIDNIGHT. AT 12Z SUNDAY A
COLD FRONT (1) IS EXPECTED TO BISECT THE CWA FROM NE-SW SO WILL
MENTION CHC POPS THERE SUNDAY EARLY AM. AFTER THAT MONDAY NIGHT A
FAST MOVING SHORT WAVE CLIPS THE NE QUADRANT OF THE CWA AND CRANKS A
FEW HUNDRETHS OF QPF SO WILL MENTION CHC POP THERE. ON TUESDAY A SFC
LOW OVER THE CENTRAL PLAINS WILL BEGIN TO LIFT FRONT 1 NORTHWARD
AND BACK ACROSS OUR CWA. FRONTAL FORCING AND ISENTROPIC LIFT ASSOC
WITH THIS FEATURE AND A TRAILING COLD FRONT (2) WILL PROVIDE THE
TRIGGER MECHANISMS FOR RW/TRW THROUGH WEDNESDAY. ON THURSDAY THE
NEXT SFC LOW OVER THE SOUTHERN PLAINS WILL LIFT FRONT 2 NORTHWARD
PUTTING THE CWA AGAIN IN AN ISENTROPIC LIFT SITUATION THURSDAY
NIGHT. ON FRIDAY AND SATURDAY MRF SHOWS THE CWA IN GOOD SHAPE WITH
SOUTHERN STREAM ENERGY STAYING TO THE SOUTH AND NORTHERN STREAM
ENERGY STAYING TO THE NORTH.

EXCEPT FOR SUNDAYS HIGHS...FWC/MAV TEMPS SIMILAR SO WILL GO WITH A
CONCENSUS BUT LEANING TOWARD THE MAV MOS NUMBERS.

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, Apr 27, 8:50 PM CDT, 4 hours 21 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-280500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
850 PM CDT SAT APR 27 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

...MOST OF THE REGION HAS BEEN UPGRADED TO A MODERATE RISK
TONIGHT....

THREATS...
THERE IS A MDOERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
QUAD STATE REGION OVERNIGHT....EXCEPT SOUTHWEST OF A
PIEDMONT...DEXTER MISSOURI LINE WHERE THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVERNIGHT.  THE PRIMARY THREAT IS DAMAGING
WINDS AND LARGE HAIL...BUT THERE IS A RISK TORNADOES AS WELL.

DISCUSSION...
AN INTENSE SURFACE LOW PRESSURE CENTER OVER IOWA THIE EVENING WILL
MOVE NORTHEAST TOWARD MICHIGAN OVERNIGHT WITH ITS ASSOCIATED COLD
FRONT MOVING ACROSS OUR REGION SUNDAY MORNING.

THE AIRMASS ACROSS THE QUAD STATE WILL CONTINUE TO BECOME MORE
UNSTABLE OVERNIGHT AS STRONG SOUTHERLY WINDS CONTINUE AHEAD OF THE
COLD FRONT. THESE STRONG SOUTHERLY WINDS AT THE SURFACE COMBINED
WITH INCREASINGLY STRONG WINDS ALOFT WILL PRODUCE FAVORABLE WIND
PROFILES FOR SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE.
A SQUALL LINE MAY DEVELOP IMMEDIATELY AHEAD OF THE COLD FRONT AFTER
MIDNIGHT TONIGHT...ALTHOUGH LIMITED MOISTURE MAY ONLY PRODUCE
SCATTERED THUNDERSTORMS WITH THE SQUALL LINE.  ISOLATED TO SCATTERED
THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE POTENTIAL SQUALL LINE AS
WELL.

THE GREATEST RISK FOR SEVERE THUNDERSTORMS APPEARS TO BE ACROSS THE
NORTHERN HALF OF THE QUAD STATE REGION.  THE TIME FRAME OF GREATEST
THREAT FOR THE ENTIRE REGION IS AROUND MIDNIGHT THROUGH AROUND
DAYBREAK.

SPOTTER ACTIVATION...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FROM THE NATIONAL
WEATHER SERVICE AS ACTIVATION HAS BECOME MORE LIKELY FOR THE
OVERNIGHT HOURS.

&&

SHANKLIN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 12:05 AM CDTSevere Thunderstorm WarningPAHJackson40 min
Apr 28, 12:10 AM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson50 min
Apr 28, 12:39 AM CDTSevere Thunderstorm WarningPAHHamilton, Wayne36 min
Apr 28, 12:42 AM CDTSevere Thunderstorm WarningPAHJackson18 min
Apr 28, 12:56 AM CDTSevere Thunderstorm WarningPAHFranklin, Williamson34 min
Apr 28, 1:04 AM CDTSevere Thunderstorm WarningPAHHamilton, Saline41 min
Apr 28, 1:07 AM CDTSevere Thunderstorm WarningPAHUnion38 min
Apr 28, 1:14 AM CDTSevere Thunderstorm WarningPAHGallatin, Wabash, White46 min
Apr 28, 1:32 AM CDTTornado WarningPAHJohnson43 min
Apr 28, 1:47 AM CDTTornado WarningPAHPope43 min
Apr 28, 2:07 AM CDTSevere Thunderstorm WarningPAHHardin38 min
Apr 28, 2:14 AM CDTTornado WarningPAHHardin46 min
Apr 28, 2:28 AM CDTSevere Thunderstorm WarningPAHPope32 min
Apr 28, 2:31 AM CDTSevere Thunderstorm WarningPAHMassac44 min

Nearby

Tornado Warnings in Illinois, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.